Idiopathic intracranial hypertension exacerbated by aseptic meningitis from a nonsteroidal anti-inflammatory drug

Read full text
Authors: Michael S. Trainer, Jonathan C. Horton
Cited by: 1
References: 18

Abstract

Purpose: To report a case of hemorrhagic papilledema due to idiopathic intracranial hypertension, which was precipitated by aseptic meningitis from self-medication with a nonsteroidal anti-inflammatory drug (NSAID). Observations: A 29-year-old woman with obesity developed headache, emesis, and vision loss. Examination showed swollen optic discs surrounded by extensive hemorrhage. Neuroimaging revealed a partially empty sella, dilated optic nerve sheaths, and stenosis at the transverse-sigmoid sinus junction. A lumbar puncture yielded an elevated intracranial pressure (ICP), along with the unexpected finding of an aseptic meningitis. It was attributed to the patient's excessive use of ibuprofen to treat her headache. Conclusions and importance: Aseptic meningitis induced by an NSAID can precipitate an attack of idiopathic intracranial hypertension in a person at risk for this condition. Inflammatory cells in the meninges impair the absorption of cerebrospinal fluid (CSF), causing a rise in ICP that initiates the positive feedback cycle responsible for the pathogenesis of idiopathic intracranial hypertension.

Fields of Study & Subjects

Cerebral Venous Sinus Thrombosis Pneumocystis jirovecii pneumonia detection and treatment Drug-Induced Ocular Toxicity

Publication details

Journal / source
American Journal of Ophthalmology Case Reports
Publisher
Elsevier BV
Volume
42
Pages
102579–102579
Publication date
7 April 2026
Language
EN